diphenhydramine and magnesium salicylate (Doans PM)

Brand Names: Doans PM

Generic Name: diphenhydramine and magnesium salicylate

What is diphenhydramine and magnesium salicylate (Doans PM)?

Diphenhydramine is an antihistamine sometimes used as a sleep aid. Magnesium salicylate is a nonsteroidal anti-inflammatory drug (NSAID) in a group of drugs called salicylates (sa-LIS-il-ates).

Diphenhydramine and magnesium salicylate is a combination medicine that is used to treat back pain that keeps you awake during your normal sleeping hours.

Diphenhydramine and magnesium salicylate may also be used for purposes not listed in this medication guide.

What are the possible side effects of diphenhydramine and magnesium salicylate (Doans PM)?

Get emergency medical help if you have signs of an allergic reaction: hives; wheezing, difficult breathing; feeling light-headed; swelling of your face, lips, tongue, or throat.

Stop using this medicine and call your doctor at once if you have:

Common side effects may include:

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about diphenhydramine and magnesium salicylate (Doans PM)?

Use this medicine exactly as directed. Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Magnesium salicylate may cause stomach or intestinal bleeding, which can be fatal. Call your doctor at once if you have symptoms of stomach bleeding such as dizziness, black or bloody stools, or coughing up blood.

Ask a doctor before giving the medicine to a child younger than 12 years old. Do not give this medicine to a child or teenager with a fever, flu symptoms, or chickenpox. Do not use this medicine to make a child sleepy.

What should I discuss with my healthcare provider before taking diphenhydramine and magnesium salicylate (Doans PM)?

You should not use this medicine if you are allergic to aspirin or other salicylates.

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chickenpox. Salicylates can cause Reye's syndrome, a serious and sometimes fatal condition in children. Ask a doctor before giving the medicine to a child younger than 12 years old.

Magnesium salicylate may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using magnesium salicylate, especially in older adults.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

Ask a doctor before using this medicine if you are pregnant or breastfeeding.

Taking this medicine during the last 20 weeks of pregnancy may cause serious kidney problems in the unborn baby, or bleeding in the mother or the baby during delivery.

How should I take diphenhydramine and magnesium salicylate (Doans PM)?

Use exactly as directed on the label, or as prescribed by your doctor.

Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Take this medicine with a full glass of water before bedtime.

Take with food if this medicine upsets your stomach.

Do not use this medicine to make a child sleepy.

Stop taking this medicine and call your doctor if your pain does not improve, or if it gets worse after 10 days of using this medicine. Tell your doctor if you have a fever that lasts longer than 3 days, or if you have any redness or swelling.

If you need surgery or dental work, tell the surgeon or dentist ahead of time that you are using diphenhydramine and magnesium salicylate. You may need to stop using the medicine for a short time.

This medicine can cause unusual results with certain medical tests. Tell any doctor who treats you that you are using diphenhydramine and magnesium salicylate.

Store at room temperature away from moisture and heat.

SLIDESHOW

Back Pain: 16 Back Pain Truths and Myths See Slideshow

What happens if I miss a dose (Doans PM)?

Since this medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose (Doans PM)?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of diphenhydramine can be fatal.

Overdose symptoms may include vomiting, confusion, severe drowsiness, ringing in your ears, no urination, very dry eyes and mouth, dilated pupils, fast heartbeats, tremor, agitation, hallucinations, or seizure.

What should I avoid while taking diphenhydramine and magnesium salicylate (Doans PM)?

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.

Also ask a doctor or pharmacist before using any other medicine that may contain diphenhydramine or ingredients similar to magnesium salicylate (such as aspirin or other salicylates). This includes medicines for pain, fever, swelling, sleep, cold/allergy symptoms, or anti-itch medicine used on the skin. Using too much diphenhydramine may lead to a fatal overdose.

Avoid alcohol. Heavy drinking can increase your risk of stomach bleeding.

What other drugs will affect diphenhydramine and magnesium salicylate (Doans PM)?

Ask a doctor or pharmacist before using this medicine with any other drugs that can cause drowsiness (such as opioid medication, sleep medicine, a muscle relaxer, or medicine for anxiety or seizures).

Ask a doctor or pharmacist if it is safe for you to use diphenhydramine and magnesium salicylate if you are also using:

This list is not complete. Other drugs may affect diphenhydramine and magnesium salicylate, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.

Where can I get more information (Doans PM)?

Your pharmacist can provide more information about diphenhydramine and magnesium salicylate.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Health Solutions From Our Sponsors

Reviewed on 7/12/2021

Health Solutions From Our Sponsors